Iowa, 2001

Hail in Iowa, August 17, 2001

August 17, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 17, 1:15 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 17, 1:15 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CDT FRI AUG 17 2001

PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO
MID MORNING SATURDAY.  SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT
DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM
ERN SD INTO KS.  SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD
TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE.  LBF SOUNDING
FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB
LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA
LATER THIS AFTN INTO THE EVENING.  SHOWERS AND TSTMS SHOULD
INCREASE IN COVERAGE THROUGH 00Z.  THERE IS SOME SMALL RISK OF
SEVERE STORMS...WITH HAIL THE MAIN THREAT.  ANOTHER AREA OF LIFT
SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES
SOUTH.  PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60
SOUTH STILL SEEMS REASONABLE.

MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT
MAX COMPARED TO PREVIOUS RUNS.  HELD ONTO SMALL POPS FOR SERN
PART OF FCST AREA INTO SATURDAY MORNING.  THEN SUBSIDENCE WILL
PREVAIL.  SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY
ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH
PROGS.  DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN
THE MID 70S TO LOWER 80S ARE EXPECTED.  IT SHOULD CLEAR OFF
AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH
AND IN THE 50S SOUTH.  THE NEXT CHANCE OF PCPN WILL BE LATE
SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE
EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE
RIDGE AXIS SHIFTS EWD.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Aug 17, 4:09 PM CST, 1 hour 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT AUG 18 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

AN UPPER AIR DISTURBANCE MOVING SOUTHEAST ACROSS THE REGION ALONG
WITH A COLD FRONT...WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS
TO BRING A CHANCE FOR THUNDERSTORMS TO EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT. BASED ON ATMOSPHERIC INSTABILITY AND WIND
SHEAR...A FEW OF THESE STORMS COULD BECOME SEVERE WITH SOME LARGE
HAIL AND DAMAGING WINDS POSSIBLE. ALTHOUGH THE CHANCE FOR
THUNDERSTORMS APPEAR THAT IT WILL CONTINUE THROUGH THE NIGHT...THE
MAIN RISK FOR SEVERE STORMS IS EXPECTED BEFORE 1100 PM.

GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
August 17, 6:00 PM CST
Where
Monona County, 15 mi NW of Onawa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.183, -96.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263128.